Alert archive / Florida / Special Weather Statements in 2021

Special Weather Statement, NWS Melbourne, FL

October 8, 2021Volusia County, Florida

NWS Melbourne, FL issued this special weather statement at Oct 8, 2021, 3:03 PM EDT for Volusia County, Florida. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2021, 3:03 PM EDT (19:03 UTC)
Expired
Oct 8, 2021, 3:45 PM EDT
In force
42 min
Issued by
NWS Melbourne, FL
Hail
0.25 in
Wind
30

County Volusia County, FL

The radar

The Melbourne radar (KMLB), 107 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-10-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-10-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1337 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

227 
WWUS82 KMLB 081903
SPSMLB

Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Fri Oct 8 2021
 
FLZ141-081945-
Coastal Volusia FL-
303 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of east central Volusia
County through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethune Beach, or near Edgewater, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Daytona Beach Shores and
Bethune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2909 8090 2894 8079 2885 8094 2907 8108
      2909 8108 2916 8093
TIME...MOT...LOC 1903Z 331DEG 15KT 2902 8086 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

$$

Pendergrast

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Oct 8, 11:11 AM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, Oct 8, 11:11 AM EDT, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Melbourne FL
1111 AM EDT Fri Oct 8 2021

.UPDATE...

Radar imagery currently shows isolated-to-scattered showers and
lightning storms across the far Treasure Coast offshore waters
(20-60nm) as they slowly move to the northeast away from east-
central Florida. A mid/upper level high remains off the southern
coast of Florida with deep west-southwesterly flow advecting
moisture from the Gulf of Mexico as seen on Goes-16 water vapor
imagery this morning. Also of note, an inverted surface trough
remains located to the northeast - stretching from the Carolina
coasts to the northeastern Florida coast; the National Hurricane
Center has placed a 30% chance of tropical development for this
wave over the next 48 hours. Observed skew-t soundings this
morning indicated plenty of moisture across the area with
precipitable water values in the 1.8"-2" range, in addition to,
low-level RH values in the 80-90% range and drier air in the mid
levels. Although ample moisture has advected into the region ahead
of a stationary boundary upstream of the Space Coast, the region
has remained dry this morning with offshore flow on the east coast
of Florida keeping precipitation away from the coastline.
Additionally, unlike yesterday, the east coast sea breeze will
likely develop later today with a much more dominate west coast
sea breeze present ahead of the aforementioned boundary. The
boundary will continue to slowly inch its way closer to northern
Florida as the upper-level ridge over the eastern half of CONUS
finally breaks down through the weekend. Numerous showers and
lightning storms are expected to develop this afternoon and into
this evening as the west coast sea breeze moves inland and
collides with east coast sea breeze boundaries, in addition to,
outflow from storms upstream ahead of the stationary boundary.
Given the anticipated more dominate west coast sea breeze,
precipitation will likely form closer to the coast today with the
best chance for rain and any isolated strong storms that develop
mainly along and just to the west of I-95.

Ingredients will be in place this afternoon for an increased
threat for strong storms across the area outlined. Hi-res guidance
suggests that weak-to-moderate bulk shear values will be present,
EHI values between 1-2, over 3,000 J/kg CAPE values, absolutely
unstable low-level lapse rates, cooler temperatures aloft, and
very low LCL heights. Given the expected dynamics and increased
lift, all modes of threatening weather will be possible this
afternoon. The primary threats from any strong storms that develop
will be: heavy rainfall, flooding, wind gusts up to 60mph, small
hail, and frequent cloud-to-ground lightning. A secondary threat
exists for brief tornadoes and water spouts. Showers and storms
will slowly diminish and move offshore from the northwest to
southeast through this evening with most of the precipitation
ending within a few hours after sunset. High temperatures are on
track to reach the upper 80s to low 90s this afternoon.

&&

.PREV DISCUSSION... /issued 342 AM EDT Fri Oct 8 2021/

.DISCUSSION...

Current... A weak quasi-stationary boundary remains strewn across
the Deep South early this morning. A weak inverted surface trough
continues off of the Carolina coast. It remains unseasonably warm
and humid across ECFL with temperatures/dewpoints well into the
70s. KMLB's 88D shows mainly dry conditions, but recently have
seen some echoes appear along the Treasure Coast and adjacent
coastal waters. A weak pressure gradient continues across the area
with light and variable to calm winds. Will continue to monitor
should any shallow ground fog or low stratus develop early this
morning, but for now continue to keep mention out of the
grids/zones.

Today-Tonight... The weak front to the north will be slowly
forced southward into the north-central FL peninsula during the
day and evening. The driving force for this will be from a
shortwave trough that will move into north FL late today and
continue sliding southward this evening/overnight. This will allow
mid-level ridging to amplify over the southern Plains as we find
ourselves in W/NW flow aloft. 500 mb temperatures are forecast to
cool to -8.0C to -9.0C across ECFL by early this evening. PWAT
values will surge in excess of 2 inches over most of central FL.
The ECSB will develop again this afternoon and provide a focus for
ISOLD-SCT convective development across the coastal counties. As
we head into late day and early evening, coverage and intensity of
showers/storms (60- 70pct) will increase with a majority of the
activity piling up across the eastern peninsula. Morning storm
steering flow is of a light westerly component, but the winds
increase to around 10 kts later in the day which will push storms
back toward the coast. Activity will wind down thru mid to late
evening with cloud debris thinning overnight, once again.

We are expecting a high coverage of precipitation late today/this
evening and some cells again will be efficient precipitation
producers (torrential downpours) with quick 2-3 inch amounts
possible leading to minor/nuisance flooding. Additional storm
threats include frequent lightning strikes and gusty winds of 40 to
55 mph. Cooler temperatures aloft may allow for some small hail to
reach the ground as well. With the unseasonably warm/moist
conditions and weak atmospheric wind profile, we may have to remain
vigilant for potential funnel clouds/waterspouts across the
intracoastals and near shore Atlc waters later this morning and
early afternoon.

High temps today will reach the U80s to L90s. Low temperatures will
fall into the L-M 70s.

The Weekend... A weak frontal boundary will work its way down the
peninsula Saturday as a highly amplified mid-upper level trough
digs down the Atlantic seaboard, with the mid level trough axis
just off or along the east central Florida coast. Copious
precipitable water, 1.8 to 2.0 inches (90th percentile of PWAT
values for early October), and ample lift from the frontal
boundary and trough will result in rain chances up to 70 percent
ahead of the front, and 40 to 50 percent behind as drier air
settles in. How much of the area sees high PoPs will depend on the
front's position at peak daytime heating. For now have generally
gone with 60 percent and higher south of I-4, and below 60 percent
to the north. Sunday, the mid- upper level pattern begins to
settle into a configuration that will persist for the next several
days, as high pressure builds into the Gulf of Mexico and the
aforementioned trough drifts slowly eastward towards the Bahamas.
Sufficient surface moisture will remain for showers and storms to
stay in the forecast, but significantly drier mid and upper levels
and subsidence from the GOMEX high, will inhibit stronger
convection. Area-wide rain chances will range from 30-45 percent,
with lower chances in the northern interior and higher chances
south and long the coast where moisture and forcing is a little
stronger. Afternoon highs will be in the upper-80s and overnight
lows in the upper-60s to lower-70s.

Monday-Friday... High pressure settles into the Gulf of Mexico
with mid-upper level ridging building across the eastern U.S. The
trough east of Florida becomes quasi-stationary, with some models
showing it developing a cutoff low. These two features will
persist through the long term period, with models lacking
agreement how these features will evolve past Thursday. Slight
chance of rain area-wide, with generally onshore flow. Subsidence
and dry air will limit stronger convection, particularly through
the northern interior. Afternoon highs will be in the upper-80s
and overnight lows around 70.

&&

.AVIATION...

Generally VFR conditions outside of any showers/storms. Will
monitor this morning for any shallow ground fog/low stratus cloud
threat, especially interior terminals. Confidence for this remains
low, again. Ample moisture with late day boundary collisions will
provide much of ECFL with higher than normal (NMRS SHRA's/SCT
TSRA's) rain chances (greater than previous day). Continue to keep
"Vicinity" wording in TAFs, but foresee eventual additions of
afternoon tempo groups for convection. Cooler temperatures aloft
late today so could see a few strong storms with small hail. Tempo
MVFR invof convection.

&&

.MARINE...

Today-Tonight... A weak pressure gradient continues
across the area. Morning offshore component of wind will gradually
become onshore with formation and slow march inland of the ECSB.
Speeds remain generally below 10 kts outside of storms and will
transition to offshore again this evening and overnight. A higher
than normal chance of lightning storms moving across the
intracoastal and near shore Atlc waters is forecast for later this
afternoon and evening. A few storms may be strong. Frequent
lightning, torrential downpours, funnel clouds/waterspouts, small
hail and gusty winds in excess of 35 kts will all be in play. Seas
2-3 ft except for 4 ft well offshore, Cape northward.

Saturday-Tuesday... Offshore winds will slowly veer from
westerly/northwesterly on Saturday to southeasterly on Tuesday.
Saturday and Sunday the wind field off the Volusia and Brevard
coasts will be stronger, 5-10 knots, and more well defined than off
the Treasure Coast where winds will be light and at times variable.
By Tuesday fresh southeasterly winds 5-10 knots will occur through
all offshore waters. Afternoon showers and storms likely Saturday,
then lower chances Sunday through Tuesday. Seas generally 2-4 feet
with some areas of 5 feet possible well offshore.

&&

.HYDROLOGY... The St. Johns River at Astor is forecast to remain
near Action Stage through this weekend. Additional heavy rainfall is
possible late today and again on Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  86  70  84 /  50  50  30  40
MCO  74  88  71  87 /  50  50  20  40
MLB  72  87  70  85 /  60  70  40  40
VRB  72  87  70  86 /  60  70  40  40
LEE  73  88  70  88 /  40  40  10  30
SFB  72  87  70  86 /  50  50  20  40
ORL  73  87  70  86 /  50  50  20  40
FPR  71  86  68  85 /  60  70  40  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Fehling/Pendergrast
Hazardous weather outlook, Oct 8, 9:30 AM EDT, 5 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
930 AM EDT Fri Oct 8 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-090000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
930 AM EDT Fri Oct 8 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Numerous showers along with scattered lightning storms are
forecast across east central Florida this afternoon and evening
with the best chance across the eastern peninsula, as some storms
will push toward the coast. Storm motion will initially be light
and toward the east, and this is forecast to increase toward 10
mph. Boundary collisions will bring some strong storms with frequent
cloud to ground lightning strikes, gusty winds of 45 to 55 mph, a
brief tornado, and small hail. Move indoors to safety at the
first sign of threatening skies, or if you hear thunder.

.FLOOD IMPACT...
Locally heavy rainfall can produce a quick one to three inches of
rain. This will produce considerable ponding of water on roadways
and other poorly drained surfaces in affected locations.

.RIP CURRENT IMPACT...
There is a Moderate risk of life-threatening rip currents at area
beaches today. While the threat for rip currents will be present
all day, the greatest risk for rip currents will be from 1 to 7 PM
due to tidal effects. Always swim within sight of a lifeguard,
and never enter the surf alone.

.MARINE THUNDERSTORM GUST IMPACT...
Scattered lightning storms are expected near the Intracoastal
Waterway, and larger inland lakes from mid to late afternoon.
Wind gusts in excess of 35 knots will be possible in stronger
storms. Boaters should watch for storms approaching from the west
today, though expect erratic movement of storms late today due to
the weak storm steering flow aloft.

.WATERSPOUT IMPACT...
A brief waterspout will be possible over the near shore Atlantic,
and along and near the Intracoastal Waterway, including Lake
Okeechobee. If you see a funnel cloud or waterspout start to
develop, give it a wide berth, and, if possible contact the local
Coast Guard, law enforcement, or emergency management personnel,
so that it can be relayed to the National Weather Service in
Melbourne.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The rip current risk is expected to be Moderate through the rest
of the week. Scattered to numerous showers and isolated to
scattered lightning storms are forecast with the highest storm
coverage expected Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate in the event
of any storm warnings. Additionally, rainfall network observers
are requested to report rain amounts of three inches or more, or
any flooding of roads or property to the National Weather Service
in Melbourne.

Pendergrast

In the hours before

Special weather statement, Oct 8, 3:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
303 PM EDT Fri Oct 8 2021

FLZ141-081945-
Coastal Volusia FL-
303 PM EDT Fri Oct 8 2021

...A strong thunderstorm will impact portions of east central Volusia
County through 345 PM EDT...

At 303 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bethune Beach, or near Edgewater, moving southeast at 10 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Port Orange, New Smyrna Beach, Edgewater, Daytona Beach Shores and
Bethune Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2909 8090 2894 8079 2885 8094 2907 8108
      2909 8108 2916 8093
TIME...MOT...LOC 1903Z 331DEG 15KT 2902 8086

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

Pendergrast

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 3:06 PM EDTSpecial Weather StatementMLBVolusia39 min
Oct 8, 3:07 PM EDTSpecial Marine WarningMLB83 min
Oct 8, 3:42 PM EDTSpecial Marine WarningMLB2 hr
Oct 8, 3:53 PM EDTAreal Flood AdvisoryMLBSeminole, Volusia112 min
Oct 8, 4:18 PM EDTSpecial Weather StatementMLBSeminole27 min
Oct 8, 4:48 PM EDTSpecial Weather StatementMLBBrevard42 min
Oct 8, 5:16 PM EDTRiver Flood WarningMLBLake, Volusia4 hr
Oct 8, 7:39 PM EDTSpecial Marine WarningMLB96 min

Nearby

Special Weather Statements in Florida, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.